Overdosing on Lean
Lean, often referred to as purple drank, syrup, or sizzurp is a combination of soda (most often Sprite, but any soda can be used), prescription cough syrup, and candy such as Jolly Ranchers. As reported by the National Institute on Drug Abuse (NIDA) the cough syrup used in the making of this concoction is most often a codeine-based medication; hence, the psychoactive ingredient in this mixture is codeine.
Codeine (3-methylmorphine) is a drug in the opiate class of drugs, and it belongs to the same class of drugs as more infamous medications like Vicodin and OxyContin. Codeine shares all the effects of other opiate drugs, but it is most often used as a cough suppressant and in some cases as a pain reliever. Codeine is a controlled substance, but it is listed in different categories of controlled substances depending on the amount of codeine in the specific medication being used. The United States Drug Enforcement Administration (DEA) lists any medications that contain less than 90 mg of codeine in the Schedule III classification, whereas medicines that have more than 90 mg of codeine are in the next highest category (Schedule II). This classification of codeine indicates that the drug is considered to be potentially dangerous in any amount, but the use of higher amounts of codeine require the implementation of stricter rules and regulations. Thus, the drug’s effects are considered to be dose-dependent even when prescribed for medicinal purposes.
Lean has been promoted as a recreational concoction by celebrities like Lil Wayne and Justin Bieber, and it is this notoriety that led to an increase in the drug’s popularity.
Combining codeine with soda and candy produces a sweet, tasty mixture that may result in an individual taking far more codeine than their system can handle. It is important to remember that codeine is a narcotic drug, and the abuse of any narcotic drug can result in very serious consequences, including death.
All narcotic medications, including codeine, are powerful central nervous system depressants. This means that these drugs suppress the functioning of the neurons in the brain and spinal cord. All neurons in the central nervous system are affected, including neurons in areas of the brain that control vital life-sustaining functions like breathing. When a person takes an extremely high dose of any narcotic medication, these life-sustaining functions can be slowed to the point where the person can experience significant respiratory suppression, leading to a lack of oxygen to important organs. The person may experience a complete shutoff of oxygen to the brain. The situation can result in extreme damage to important organs like the brain, and in serious cases, it can even lead to death.
Abuse of Codeine
Estimates of misuse of opiate drugs from the Substance Abuse and Mental Health Services Administration (SAMHSA) indicate that codeine is not a significant drug of abuse when compared to drugs like hydrocodone (the opiate drug in medications like Vicodin). NIDA and other sources report that the primary group that abuses codeine products is under 25 years old. Most abuse of codeine-based cough syrups involves the combination of codeine/promethazine. Promethazine is an antihistamine that is included in cough syrups. In large doses, like those often used in individuals who mix codeine-based cough syrups with soda and candy, the effects of these two drugs can produce significant sedation, respiratory suppression, and a loss of behavioral inhibitions. This can result in potentially dangerous issues, particularly with individuals overdosing on codeine-based medications. A codeine overdose would produce the same effects as an overdose of any other opiate drug.
Individuals who guzzle large amounts of lean and mix it with other drugs like alcohol, other central nervous system depressants like other opiate drugs, or stimulants increase the risk for overdose. Mixing central nervous system depressants, such as opiate drugs and alcohol, results in a situation where the person requires less of each drug to experience toxic or overdose effects related to either substance. Using codeine in conjunction with stimulants can result in a situation where the individual takes far more codeine than they normally would because they do not readily feel the effects of the codeine due to the stimulant.
According to the National Institutes of Health, the lethal dose of codeine is between 500 mg and 1 gram for adults, although overdose effects can occur with significantly smaller amounts. In any event, it would be very easy for a person to ingest a potentially lethal does of codeine while drinking lean.
Symptoms of Codeine Overdose
According to numerous sources, the symptoms of a codeine overdose include:
- Potential nausea, vomiting, and/or stomach cramps
- Slurred speech, poor judgement, and problems with balance and motor coordination
- Significant lethargy, including potential unconsciousness or falling into a coma
- Bluish-tinted lips and fingernails
- Cold and clammy skin
- Pinpoint eye pupils
- Decreased heart rate and decreased blood pressure
- A very weak pulse
- Significantly decreased breathing rate
- Potential seizures
According to sources like Rosen’s Emergency Medicine: Concepts and Clinical Practice, treatment for an overdose on codeine is dependent on the presentation and specific situation associated with the person who has overdosed. For instance, attempts to pump an individual’s stomach are typically only effective within 30 minutes of ingestion of the substance that is producing the overdose. Because the effects of codeine often take time to be felt, individuals can overdose and display severe overdose effects after having used large amounts of codeine after this 30-minute limit. Use of activated charcoal may be helpful in absorbing any remaining drugs in the gastrointestinal tract.
Often, the administration of naloxone, an opioid agonist, is the primary treatment for an individual who is suspected of overdosing on an opiate drug. Naloxone immediately attaches to the endogenous opioid receptors in the brain where codeine and other opiate drugs are attached, removes any existing opiate drugs, and helps to counteract the effects of the overdose. Very often, individuals who take naloxone can recover fully if naloxone can be given soon enough. Other treatments include the administration of IV fluids, attempts to stimulate the person’s heart rate and breathing, and keeping the person calm and monitored.
Overdose and Substance Abuse Disorder Treatment
It is a safe assumption that any individual who is formally treated for overdose of codeine would be thoroughly evaluated for any potential substance use disorder issue or suicidality. Simply treating the person for the overdose effects is not sufficient. If it is determined that the individual has a substance use disorder, it would be strongly recommended that the person receive comprehensive treatment. This treatment should consist of:
- A very thorough professional assessment of the person’s physical, emotional, and social functioning in order to identify all potential problem areas that need to be addressed in treatment
- Placement in a medical detox program since codeine, like all opiates, can produce physical dependence
- Placement in a formal substance use disorder treatment program with therapy as the backbone of care
- The development of a strong social support system, including peer support groups like Narcotics Anonymous
- Continued medical management
Simply dealing with an overdose or negotiating the withdrawal syndrome is not a sufficient attempt at recovery from an opiate use disorder as a result of codeine abuse. People need to be involved in a very strong and supportive substance use disorder treatment program for many years to provide them with the tools they need to move forward with their lives without codeine or other drugs.
Does your insurance cover treatment at Desert Hope in Las Vegas?
Check your insurance coverage or text us your questions to learn more about treatment by American Addiction Centers (AAC).